MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION

THE SPECTRANETICS CORPORATION SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH; DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Model Number 545-511
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Perforation of Vessels (2135)
Date of Event 01/06/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was discarded, thus no investigation could be completed.Although perforation of vessels is a known risk of complication with the tightrail or its outer sheath, this event has been determined to be use-related and a failure to follow instructions.It was reported that the physician advanced the outer sheath without proper traction (the ra lead was free).The ifu states: maintain appropriate traction on the lead being extracted during advancement of the tightrail sheath or outer sheath.As in all extraction procedures, use proper sheath technique.Maintain sturdy traction and a stable "rail" position with the lead while keeping coaxial alignment of the tightrail sheath to minimize the risk of vessel wall or cardiac structure damage.It was reported that the mobile c-arm device¿s image quality was poor.The ifu states: when the tightrail sheath is in the body, it should be manipulated only under fluoroscopic observation with radiographic equipment that provides high quality images.It was reported that the outer sheath was advanced without traction, not left in place.The ifu states: to retain venous access for re-implant, remove the lead through the tightrail sheath, keeping the tightrail sheath in place for guidewire insertion.Remove the tightrail device from the body after guidewire is inserted.If the optional outer sheath is being used, an alternative is to keep the outer sheath in place for guidewire insertion when removing lead and tightrail sheath.Remove the outer sheath from the body after guidewire is inserted.Submission of this report does not, in itself, represent a conclusion by the manufacturer and/or authorized representative or the national competent authority that the content of this report is complete or accurate, that the medical device(s) listed failed in any manner and/or that the medical device(s) caused or contributed to an alleged death or deterioration in the state of the health of any person.
 
Event or Problem Description
A lead extraction procedure commenced to remove a non-functional right atrial (ra) and right ventricular (rv) lead.A left ventricular (lv) lead and a second rv lead were present in the patient and were not targeted for extraction.A spectranetics lead locking device was inserted into each lead to provide traction.Multiple spectranetics devices (glidelight laser sheath, tightrail sub-c rotating dilator sheath, and an 11f tightrail rotating dilator sheath) were used in the procedure.The rv lead was successfully removed.While attempting ra lead removal, the 11f tightrail was the last device in use when the ra lead ultimately freed and retracted into the tightrail device.Due to the occluded vessel, the physician attempted to retain access with the tightrail's outer sheath to re-implant a new lead.However, due to the poor mobile c-arm image quality, it could not be determined how far the outer sheath was beyond the tip of the retracted ra lead.As the lead came back within the device at the innominate region, the physician advanced the outer sheath (without traction, because the ra lead was free), and inadvertently perforated the left innominate vein.The outer sheath was left in place to tamponade the perforation until the surgeon entered the room.Then the outer sheath was removed, and a rescue balloon was advanced to the area, which occluded the perforation.A sternotomy was performed and the innominate perforation was successfully repaired.The patient survived the procedure.This event captures the tightrail's outer sheath which perforated the innominate vein, requiring intervention.There was no alleged malfunction of any spectranetics devices in use during the procedure.

Brand Name
SPECTRANETICS TIGHTRAIL ROTATING DILATOR SHEATH
Common Device Name
DILATOR, VESSEL, FOR PERCUTANEOUS CATHETERIZATION
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
Manufacturer (Section G)
SPECTRANETICS
9965 federal drive
colorado springs CO 80921
Manufacturer Contact
barbara creel
9965 federal drive
colorado springs, CO 80921
719447-2465
MDR Report Key16280840
Report Number1721279-2023-00015
Device Sequence Number17761038
Product Code DRE
UDI-Device Identifier00813132021641
UDI-Public(01)00813132021641(17)231102(10)FRK21L02A
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K150360
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/01/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/02/2023
Device Model Number545-511
Device Catalogue Number545-511
Device Lot NumberFRK21L02A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date02/01/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC 4194 LV LEAD.; MEDTRONIC 6937 RV PACING LEAD.; MEDTRONIC 6940 RA PACING LEAD.; MEDTRONIC 6943 RV PACING LEAD.; MOBILE C-ARM MANUFACTURER/TYPE UNK.; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM.; SPECTRANETICS GLIDELIGHT LASER SHEATH.; SPECTRANETICS LEAD LOCKING DEVICES.; SPECTRANETICS TIGHTRAIL SUB-C DILATOR SHEATH.
Outcome Attributed to Adverse Event Life Threatening; Required Intervention;
Patient Age70 YR
Patient SexMale
Patient Weight129 KG
Patient EthnicityNon Hispanic
Patient RaceWhite